What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 20, 5:39 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, May 20, 5:39 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
639 PM CDT Mon May 20 2019
...Update to aviation forecast discussion...
.SHORT TERM...(This evening through Tuesday)
Issued at 331 PM CDT Mon May 20 2019
No question that the most important forecast challenge for
tonight is just how much rain will fall and where. The severe
weather threat, while non-zero, is clearly greater to the south of
county warning area.
Very strong trough in the desert southwest just starting to turn
to the northeast as wind speed maximum evident in water vapor
imagery ejecting northeast through New Mexico. Evidence of the
strength of the trough can be seen in many different ways. NAM
shows, for example, a substantial mid-level stratospheric
intrusion over central Kansas by Tuesday afternoon with an area in
excess of 10 potential vorticity units down to 300 mb.
With that degree of forcing, a nearly moist adiabatic sounding
for tonight, and little to inhibit convection, rain and
thunderstorms will be widespread and most convective elements will
struggle to become discrete. Effective surface boundary will
likely end up staying to the southeast of the area tonight,
limiting severe potential to areas primarily southeast of
Interstate 35.
Greatest precip totals tonight are expected to be found along and
southeast of Interstate 35 where an average of 2 to 3 inches
seems most likely, with locally heavier amounts. If surface
boundary is able to progress more northward, higher totals that
NAM is showing might occur, but believe HRRR output is more
realistic. Totals further to the northwest, especially along the
Nebraska border should be the lightest, but will still probably
average 1 to 1.5 inches. Confidence in flooding risk is lower
there, but given antecedent conditions and steady moderate
rainfall occurring there this afternoon, it seems prudent to
maintain flash flood watch for entire area.
Biggest question for Tuesday is probably how much airmass
recovery can take place after overnight/early morning convective
complex rolls through. Deepest moisture will be pushed off to the
east, but very cold mid-level temperatures will lead to steep
lapse rates and even with surface dewpoints in the mid/upper 50s,
moderate instability with CAPE values 1000-1500 J/kg could be
reached. SPC Day 2 outlook has this scenario well covered.
Although QPF amounts will be lighter (and coverage less
widespread) during afternoon, any additional heavy rainfall from
stronger cells could lead to localized flooding risks.
.LONG TERM...(Tuesday night through Monday)
Issued at 331 PM CDT Mon May 20 2019
On Wednesday, broad southwesterly flow aloft will be in place
over much of the Central and Southern Plains with an attendant
surface low located across the High Plains. Models are showing a
strengthening low-level jet Wednesday night which will help to
bring a warm front across the forecast area by Thursday morning.
Thunderstorms are possible along and north of the warm front
Wednesday night into Thursday. MUCAPE near 2000 J/kg and effective
shear ~30 kt could pose a large hail threat.
Throughout the end of the week and into the weekend, midlevel
perturbations within southwesterly flow will traverse the area
with multiple rounds of showers. With that being said, the
potential for flooding is a possibility given the current state of
area rivers and lakes. However, confidence in intensity,
coverage, and timing are limited at this time. Temperature trends
for the long term are expected to remain near normal with highs
near 80 and lows in the 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 632 PM CDT Mon May 20 2019
High end IFR to MVFR stratus continue underneath the shield of
SHRA with occasional lightning over KMHK/KTOP/KFOE. Current
forecast trends show the potential for reprieve from rainfall
after 06Z and therefore bumped ceilings to MVFR before the next
round of scattered TSRA arrives in the 08-10Z time frame. A strong
55 kt low level jet below 2 kft could translate down to the sfc
with wind gusts in excess of 40 kts possible aft 04Z. As the sfc
low lifts into eastern Kansas, additional TSRA is expected in the
early afternoon with best chances towards KTOP/KFOE. VFR returns
thereafter towards the end of the forecast period.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for KSZ008>012-020>024-
026-034>040-054>056-058-059.
&&
SHORT TERM...Manion
LONG TERM...Bunker/Skow
AVIATION...Prieto
Hazardous weather outlook, May 20, 2:51 PM CST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
351 PM CDT Mon May 20 2019
KSZ008>012-020>024-026-034>040-054>056-058-059-212100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
351 PM CDT Mon May 20 2019
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
Multiple rounds of heavy rain are expected tonight that will
likely result in flash flooding and aggravation of ongoing river
flooding. Severe thunderstorms are possible late tonight, mainly
along and south of the Interstate 35 corridor. The strongest
storms will be capable of large hail and possibly damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Severe thunderstorms are possible late Tuesday morning through
the afternoon, generally across far eastern and northern Kansas.
Large hail, damaging winds, and a few tornadoes are all possible.
Additional heavy rainfall will likely result in flash flooding
and further river rises. River flooding is expected to continue
through much of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
KDS
In the hours before
Special weather statement, May 20, 6:36 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
736 PM CDT Mon May 20 2019
KSZ022>024-026-036>040-054>056-058-059-210700-
Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Manhattan, Wamego, St. Marys, Holton,
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden,
Nortonville, Junction City, Council Grove, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka,
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame,
Overbrook, Ottawa, Burlington, Lebo, and Garnett
736 PM CDT Mon May 20 2019
...Strong Wind Gusts to 55 MPH Through Early Tuesday Morning...
Within the decaying showers, a developing wake low system may
cause isolated wind gusts up to 55 mph through the early morning
hours. Best areas to see the stronger wind gusts is generally
along and south of a line from Manhattan to Topeka and Valley
Falls.
Local storm report, May 20, 6:40 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HEAVY RAIN 4 WNW LAWRENCE 38.99N 95.33W
05/20/2019 E0.84 INCH DOUGLAS KS PUBLIC
24 HOUR TOTAL AS OF 715 PM. STILL RAINING.
&&
JPLocal storm report, May 20, 6:41 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 1 NE CHAPMAN 38.98N 97.01W
05/20/2019 E1.15 INCH DICKINSON KS PUBLIC
24 HOUR TOTAL AS OF 7 PM. STILL LIGHTLY
RAINING.
&&
JP